Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 5, NWS Goodland, KS

April 27, 2024Gove County, Logan County, Kansas

NWS Goodland, KS issued this tornado warning at Apr 27, 2024, 5:28 PM CDT for Gove County, Logan County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 5:28 PM CDT (22:28 UTC)
Expired
Apr 27, 2024, 6:00 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WFUS53 KGLD 272228
TORGLD
KSC063-109-272300-
/O.NEW.KGLD.TO.W.0005.240427T2228Z-240427T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
528 PM CDT Sat Apr 27 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Logan County in west central Kansas...
  West central Gove County in west central Kansas...

* Until 600 PM CDT.

* At 528 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Scott State Lake, moving northeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Logan and west central Gove Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3870 10103 3892 10099 3892 10063 3870 10087
TIME...MOT...LOC 2228Z 218DEG 22KT 3874 10092 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
3 follow-up statements
383 
WWUS53 KGLD 272240
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
540 PM CDT Sat Apr 27 2024

KSC063-109-272300-
/O.CON.KGLD.TO.W.0005.000000T0000Z-240427T2300Z/
Logan KS-Gove KS-
540 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN LOGAN AND WEST CENTRAL GOVE COUNTIES...

At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Scott State Lake, moving northeast at 20
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Logan and west central Gove Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3876 10099 3892 10099 3892 10063 3870 10087
TIME...MOT...LOC 2239Z 219DEG 17KT 3878 10088 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
840 
WWUS53 KGLD 272250
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
550 PM CDT Sat Apr 27 2024

KSC063-109-272300-
/O.CON.KGLD.TO.W.0005.000000T0000Z-240427T2300Z/
Logan KS-Gove KS-
550 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL LOGAN AND WESTERN GOVE COUNTIES...

At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Scott State Lake, moving northeast at 20
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Logan and western Gove Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3879 10092 3892 10087 3892 10067 3876 10086
TIME...MOT...LOC 2250Z 216DEG 17KT 3881 10085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
838 
WWUS53 KGLD 272255
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
555 PM CDT Sat Apr 27 2024

KSC063-109-272305-
/O.EXP.KGLD.TO.W.0005.000000T0000Z-240427T2300Z/
Logan KS-Gove KS-
555 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR EAST CENTRAL LOGAN AND WESTERN GOVE
COUNTIES WILL EXPIRE AT 600 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

&&

LAT...LON 3879 10092 3892 10087 3892 10067 3876 10086
TIME...MOT...LOC 2255Z 218DEG 22KT 3883 10083 

$$

DDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:05 PM CDT, 2 hours 23 minutes earlier. Its key messages:

  • There is a potential for a few strong to severe thunderstorms developing across the region this afternoon and evening. All hazards may be possible.
  • Localized flooding may be possible for locations that received decent rainfall Thursday.
  • Shower and thunderstorm chances continue through the afternoon on Sunday.
Area forecast discussion, Apr 27, 3:05 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
205 PM MDT Sat Apr 27 2024

.KEY MESSAGES...

- There is a potential for a few strong to severe thunderstorms
  developing across the region this afternoon and evening. All
  hazards may be possible.

- Localized flooding may be possible for locations that received
  decent rainfall Thursday.

- Shower and thunderstorm chances continue through the afternoon
  on Sunday.

&&

.UPDATE...
Issued at 202 PM MDT Sat Apr 27 2024

Storms have started developing across portions of eastern
Colorado this afternoon, moving mainly to the north/northeast.
These storms will have the potential to become strong to severe
as they continue to move toward the Goodland CWA. The main
hazards with any storms that develop will be hail up to two
inches in diameter and winds gusting as high as 70 MPH. An
isolated tornado cannot be entirely ruled out. A Severe
Thunderstorm Watch has been issued for several counties across
northwestern Kansas through 8PM MDT. Please see the latest
watch product for additional details.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 110 PM MDT Sat Apr 27 2024

Hand analysis shows a surface low over southwestern Kansas,
southeastern Colorado, and the Oklahoma panhandle this afternoon.
The dryline appears to be situated to the west of Dodge City, with a
boundary located south of a line from Goodland to Norton to Smith
Center, Kansas.  This afternoon, the low is expected to lift further
to the northeast, bringing some chances for shower and thunderstorm
activity to the region.  Already, showers have developed across
portions of eastern Colorado, and they are expected to move in over
the next couple of hours.

As far as the severe weather threat today, there is some concern
that cloud cover and a fairly stable environment may inhibit daytime
heating across areas along and north of Interstate 70.  This lack of
heating could spare these areas from some of the risk of severe
weather. SBCAPE values may reach 500-1000 J/kg with MLCAPE values
around 500 J/kg. Lapse rates are decent for some hail if we can get
storms to initiate. For areas further south, near a boundary, a few
strong to severe thunderstorms may develop.  The main concern would
be hail, although wind and a few isolated tornadoes may also be a
concern.  Right now, the best chance for severe weather in the CWA
would be between about 4 and 9PM MDT.

The other interesting thing to note is that CAMs, the HRRR, and the
NAM Nest have been consistent over the past 24 hours in showing a
lone thunderstorm developing in southeastern Colorado and following
the boundary northeast, into the Goodland area.  This will be
something to keep an eye out for as we start getting into the mid-
afternoon hours.

Overnight, there remains a chance for a few showers and
thunderstorms across the region.  Through the course of this event,
there is the potential for some areas to see around a half inch or
more of liquid (thunderstorm dependent).  Some of these areas have
already received decent moisture from Thursday's storms.  With the
additional potential for some rainfall, there is the chance that
some localized flooding may occur.

Sunday, the closed low will lift to the northeast, further over
northwestern Kansas and the Nebraska Panhandle.  Additional chances
for showers and thunderstorms will be possible through the afternoon
as the system lifts out of the region.  Precipitation is expected to
end from south to north during the afternoon.  High temperatures
will range from the mid to upper 50s for areas along and north of
Interstate 70, and the upper 50s to low 60s for areas south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1223 PM MDT Sat Apr 27 2024

A relatively calm pattern is expected in the long-term.
Northwesterly flow Monday will become zonal and eventually
southwesterly into Wednesday morning. We could see a weak shortwave
move through the area Tuesday night, increasing PoPs into the teens
across the northern CWA.

Tuesday afternoon is looking dry, with minimum RH values near
20% in Greeley county. Winds will be gusting around 15-20 kts,
leading to elevated to near critical fire weather conditions.
Prolonged fire weather conditions currently look unlikely
(~10%), but cannot be ruled out.

Wednesday or Thursday looks like it will be the next chance at an
impactful event. A positively tilted upper-level trough will impact
the region in this timeframe. Details are very murky for this run of
model guidance, but PoPs are in the teens to 30s for Wednesday night
through Thursday. Storms are possible during this time, confidence
that severe weather will occur is less than 15%.

Lingering showers and low end storms will continue for the remainder
of the period, but may clear out sooner if the trough moves to the
east quicker.

Temperatures are forecast to warm up through Wednesday, mid 70s to
low 80s are expected. The current forecast has the cold front
coming through Thursday morning, so cooler temperatures will
result. Highs in the upper 60s for Thursday will result with
temperatures increasing about 5 degrees Friday. Overnight
temperatures will be fairly stable in the 40s, maybe upper 30s,
for the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1142 AM MDT Sat Apr 27 2024

MVFR conditions continue over both terminals late this
morning/early this afternoon. Shower and thunderstorm activity
is expected to increase this afternoon, with the possibility of
a few strong to severe storms possible. Expect reductions to
visibility and shifting winds due to outflow with any storms
that move through the area. Ceilings are expected to continue to
lower to IFR levels heading into the overnight hours.

&&

.HYDROLOGY...
Issued at 450 AM MDT Sat Apr 27 2024

There is currently a Marginal Risk for excessive rainfall for areas
north of a line from Lenora, Kansas southwest towards Wild Horse,
Colorado. This will be associated with strong to severe
thunderstorms that occur this afternoon/evening. PW(precipitable
water) values of 0.80-1.00" will provide ample moisture for storms
over the next 24 hours.

Currently rainfall amounts expected today through Sunday in the risk
area will range from about 0.30-0.80". This does not take into
account any storms that may train over a particular location.

Any rainfall in the next 24 hours will be in addition to already
prone locales that have received at least 1-2 inches from the round
of storms Thursday. Soils in these areas may be close to saturation
in spots and could become problematic should storms/training storms
occur.

The latest 1hr and 3hr flash flood guidance(FFG) shows another round
of 1-2 inch rainfall could send areas into flood status. And 6hr
flash flood guidance(FFG) shows about 2-3 inches will be needed.

Currently there are no flood products in effect/issued. Please
monitor for further updates later today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Wekesser
SHORT TERM...Wekesser
LONG TERM...CA
AVIATION...Wekesser
HYDROLOGY...
Hazardous weather outlook, Apr 27, 3:09 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
209 PM MDT Sat Apr 27 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
209 PM MDT Sat Apr 27 2024 /309 PM CDT Sat Apr 27 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The Tri State region will be under a risk for severe thunderstorms
this afternoon and evening. Threats will include large hail,
damaging winds and possibly a few tornadoes. Locally heavy rainfall
is also possible, creating a potential flooding threat in some
areas. A Severe Thunderstorm Watch has been issued for a portion of
the outlook area. Please refer to the latest watch product for
additional details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few thunderstorms will be possible through Sunday afternoon across
portions of the Tri State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Please
send any severe weather reports to the National Weather Service via
phone, email, or social media.

In the hours before

Local storm report, Apr 27, 4:31 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
331 PM MDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             6 NNE Tribune           38.55N 101.71W
04/27/2024  E0.25 Inch       Greeley            KS   Emergency Mngr

            EM sent in a video of pea sized hail 5 north
            and 2 east of Tribune.

&&

CA
Special weather statement, Apr 27, 4:39 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM CDT Sat Apr 27 2024

KSZ016-272215-
Graham KS-
439 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN GRAHAM COUNTY THROUGH
515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wakeeney, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bogue around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.

&&

LAT...LON 3913 9982 3913 9997 3957 9978 3957 9960
      3945 9960
TIME...MOT...LOC 2139Z 205DEG 48KT 3918 9987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DDT
Local storm report, Apr 27, 4:42 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
342 PM MDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Hail             6 NNE Tribune           38.55N 101.71W
04/27/2024  E0.70 Inch       Greeley            KS   Emergency Mngr

            EM reports dime sized hail 5 north and 2
            east of Tribune.

&&

CA
Local storm report, Apr 27, 4:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
343 PM MDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             6 NNE Tribune           38.55N 101.71W
04/27/2024  E0.70 Inch       Greeley            KS   Public

            Public report of dime sized hail with no
            rain 5 north and 2.5 east of Tribune.

&&

CA
Special weather statement, Apr 27, 4:47 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Sat Apr 27 2024

KSZ027-041-272215-
Wallace KS-Greeley KS-
347 PM MDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALLACE AND
NORTHEASTERN GREELEY COUNTIES THROUGH 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Tribune, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central Kansas.

&&

LAT...LON 3853 10179 3889 10158 3884 10148 3876 10148
      3870 10153 3870 10157 3865 10157 3851 10168
TIME...MOT...LOC 2146Z 208DEG 29KT 3863 10164

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:39 PM CDTSpecial Weather StatementGLDGraham36 min
Apr 27, 4:47 PM CDTSpecial Weather StatementGLDWallace28 min
Apr 27, 5:44 PM CDTTornado WarningGLDWichita12 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.